Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 243, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at Aug 14, 2017, 9:43 PM CDT for 6 counties in Texas. It was in force for 92 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 14, 2017, 9:43 PM CDT (02:43 UTC)
- Expired
- Aug 14, 2017, 11:15 PM CDT
- In force
- 92 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Carson County, TX, Deaf Smith County, TX, Moore County, TX, Oldham County, TX, Potter County, TX, Randall County, TX
The radar
The Amarillo radar (KAMA), 43 km from the middle of the area, began a volume at 02:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 14, 9:44 PM CDT | TSTM WND GST 60 | 1 Se Vega, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 2.7 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1592 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 1565 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.0
The text
As transmitted.
295
WUUS54 KAMA 150243
SVRAMA
TXC065-117-341-359-375-381-150415-
/O.NEW.KAMA.SV.W.0243.170815T0243Z-170815T0415Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
943 PM CDT MON AUG 14 2017
The National Weather Service in Amarillo has issued a
* Severe Thunderstorm Warning for...
Northwestern Randall County in the Panhandle of Texas...
Northern Carson County in the Panhandle of Texas...
Southern Oldham County in the Panhandle of Texas...
Deaf Smith County in the Panhandle of Texas...
Potter County in the Panhandle of Texas...
Southern Moore County in the Panhandle of Texas...
* Until 1115 PM CDT
* At 943 PM CDT, severe thunderstorms were located along a line
extending from 5 miles north of Boys Ranch to 4 miles west of
Adrian, moving southeast at 25 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to roofs, siding, and trees is possible.
* Locations impacted include...
Amarillo, Hereford, Vega, Fritch, Adrian, Glenrio, Bushland, Valley
De Oro, Boys Ranch, Umbarger, Bootleg, Wildorado, Mescalero Park,
Dawn, Four Way, Masterson, Simms, Lake Meredith and Pantex.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3520 10304 3575 10190 3564 10162 3562 10162
3563 10158 3547 10118 3475 10244 3475 10304
TIME...MOT...LOC 0243Z 302DEG 23KT 3560 10224 3529 10274
HAIL...0.75IN
WIND...60MPH
$$
Beat3 follow-up statements
701
WWUS54 KAMA 150259
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
959 PM CDT MON AUG 14 2017
TXC065-117-341-359-375-381-150415-
/O.CON.KAMA.SV.W.0243.000000T0000Z-170815T0415Z/
Randall TX-Carson TX-Oldham TX-Deaf Smith TX-Potter TX-Moore TX-
959 PM CDT MON AUG 14 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR NORTHWESTERN RANDALL...NORTHERN CARSON...SOUTHERN OLDHAM...DEAF
SMITH...POTTER AND SOUTHERN MOORE COUNTIES...
At 959 PM CDT, severe thunderstorms were located along a line
extending from 6 miles north of Valley De Oro to 3 miles southeast of
Adrian, moving southeast at 25 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to roofs, siding, and trees is possible.
Locations impacted include...
Amarillo, Hereford, Vega, Fritch, Adrian, Glenrio, Bushland, Valley
De Oro, Boys Ranch, Umbarger, Bootleg, Wildorado, Mescalero Park,
Dawn, Four Way, Masterson, Simms, Lake Meredith and Pantex.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3520 10304 3575 10190 3564 10162 3562 10162
3563 10158 3547 10118 3475 10244 3475 10304
TIME...MOT...LOC 0259Z 302DEG 23KT 3555 10214 3524 10264
HAIL...0.75IN
WIND...60MPH
$$
Beat966
WWUS54 KAMA 150335
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
1035 PM CDT MON AUG 14 2017
TXC341-150345-
/O.CAN.KAMA.SV.W.0243.000000T0000Z-170815T0415Z/
Moore TX-
1035 PM CDT MON AUG 14 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN MOORE COUNTY IS
CANCELLED...
The storms which prompted the warning have weakened and therefore
the warning has been cancelled.
LAT...LON 3506 10304 3561 10194 3562 10157 3547 10118
3475 10244 3475 10304
TIME...MOT...LOC 0335Z 302DEG 23KT 3543 10191 3512 10241
$$
TXC065-117-359-375-381-150415-
/O.CON.KAMA.SV.W.0243.000000T0000Z-170815T0415Z/
Randall TX-Carson TX-Oldham TX-Deaf Smith TX-Potter TX-
1035 PM CDT MON AUG 14 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR NORTHWESTERN RANDALL...NORTHERN CARSON...SOUTHEASTERN OLDHAM...
DEAF SMITH AND POTTER COUNTIES...
At 1035 PM CDT, severe thunderstorms were located along a line
extending from 11 miles east of Valley De Oro to 8 miles south of
Vega, moving southeast at 25 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Minor damage to roofs, siding, and trees is possible.
Locations impacted include...
Amarillo, Hereford, Vega, Fritch, Bushland, Valley De Oro, Umbarger,
Bootleg, Wildorado, Mescalero Park, Dawn, Simms and Pantex.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3506 10304 3561 10194 3562 10157 3547 10118
3475 10244 3475 10304
TIME...MOT...LOC 0335Z 302DEG 23KT 3543 10191 3512 10241
HAIL...<.75IN
WIND...60MPH
$$
Beat875
WWUS54 KAMA 150357
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
1057 PM CDT MON AUG 14 2017
TXC065-117-359-375-381-150415-
/O.CON.KAMA.SV.W.0243.000000T0000Z-170815T0415Z/
Randall TX-Carson TX-Oldham TX-Deaf Smith TX-Potter TX-
1057 PM CDT MON AUG 14 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR NORTHWESTERN RANDALL...CENTRAL CARSON...SOUTHEASTERN OLDHAM...
CENTRAL DEAF SMITH AND SOUTHERN POTTER COUNTIES...
At 1057 PM CDT, severe thunderstorms were located along a line
extending from 11 miles north of Amarillo to 10 miles north of Dawn,
moving southeast at 25 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Minor damage to roofs, siding, and trees is possible.
Locations impacted include...
Amarillo, Hereford, Mescalero Park, Bushland, Dawn, Umbarger,
Bootleg, Wildorado and Pantex.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3488 10296 3552 10162 3547 10118 3475 10244
3475 10293
TIME...MOT...LOC 0357Z 302DEG 23KT 3536 10177 3505 10227
HAIL...<.75IN
WIND...60MPH
$$
BeatWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 6:26 PM CDT, 3 hours 17 minutes earlier.
Area forecast discussion, Aug 14, 6:26 PM CDT, 3 hours 17 minutes before
Area Forecast Discussion National Weather Service Amarillo TX 626 PM CDT Mon Aug 14 2017 .AVIATION... For the 00z TAFs: We will begin the period in VFR, but KAMA and KDHT (possibly KGUY) will have thunderstorm chances later this evening which could being about MVFR conditions for mainly ceilings. Visibilities could also be reduced with the heavier precipitation thunderstorms. Recent trends have shown slightly less chance for thunderstorms, but felt KAMA and KDHT warranted a TEMPO group to account for these chances. Models were suggesting some fog/mist around during the overnight/morning hours as well, but these chances appear less likely at this time. This could be an addition to the next set of TAFs if conditions look favorable again. Unfortunately, KDHT has lost its visibility sensor due to recent thunderstorm damage from debris, so this TAF site will be without amendments until it becomes fixed. Guerrero && .PREV DISCUSSION... /Issued 416 PM CDT Mon Aug 14 2017/ DISCUSSION... Trend for the forecast continues with numerous periods of thunderstorm chances, especially the overnight periods. We seem to be in a perpetual pattern of increased night time precipitation chances. Otherwise, temperatures look to be right around normal for this time of year. Satellite imagery shows a cumulus field located across central parts of the Texas Panhandle basically aligned just ahead of a surface trough axis. West of this axis across eastern parts of New Mexico thunderstorms have already developed. Convective allowing models all have these storms pushing east into our forecast area late this afternoon/early evening. Ample instability will be around the Panhandles this afternoon and evening, but the wind pattern through the atmosphere doesn't have much turning/shear with only 20-30 knots at most for 0-6km shear. Lower level wind speeds are especially weak. Storms will be very slow movers. Chances are some of these storms could be strong, but widespread severe weather does not look likely. Downdraft CAPE from the RAP shows values around 1000-1300 which could lead to some strong wind gusts. Overall, strong wind gusts appear to be the main threat as models indicate a linear segment developing and pushing through the Panhandles. Cells are discrete at the moment across New Mexico. In the upper levels there is a jet streak over the area with the left exit region over western parts of the forecast area leading to divergence aloft which should aid in thunderstorm development/support so rain chances look decent across portions of the forecast area, especially the Texas Panhandle. Trend continues to show chances continuing into the night, with thunderstorms pushing east of the forecast area by sunrise if dissipation doesn't occur before then. For Tuesday, thunderstorm chances continue as well, but again widespread severe weather does not look likely. Ample CAPE will be around again but shear parameters are weak. Strong storms will again be possible tomorrow, and chances are wind will be the main threat for Tuesday. Through the next couple of days there will be a chance for moderate to heavy rainfall, especially localized within the stronger thunderstorms given the higher precipitable water values forecast. This is of course in addition to the slow storm movement anticipated the next couple days. Multiple thunderstorm chances are in the forecast through the extended. At this time, it does not look like severe weather is too likely Wednesday, and beyond this its too early to determine the potential for severe weather. Guerrero && .AMA Watches/Warnings/Advisories... TX...None. OK...None. &&
Hazardous weather outlook, Aug 14, 4:05 PM CDT, 5 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Amarillo TX 405 PM CDT Mon Aug 14 2017 OKZ001>003-TXZ001>020-150915- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- 405 PM CDT Mon Aug 14 2017 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Tonight. Thunderstorms are possible across the Panhandles tonight. Some of the storms may become strong to severe, with small hail and damaging winds the primary hazards. In addition, heavy rainfall will be possible, which may lead to localized flooding or flash flooding. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Thunderstorms will be possible across portions of the Oklahoma and Texas Panhandles Tuesday through Sunday. A few storms that develop during this time frame may become strong to marginally severe, with strong wind gusts and hail the primary hazards. In addition, heavy rainfall may accompany thunderstorms, which may lead to localized flooding or flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter groups and emergency management officials across the Oklahoma and Texas Panhandles should remain alert and be ready for possible activation. Guerrero
In the hours before
Local storm report, Aug 14, 3:52 PM CDT, 5 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
352 PM CDT MON AUG 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM TORNADO 7 W PANTEX 35.32N 101.71W
08/13/2017 POTTER TX STORM CHASER
BRIEF TORNADO LASTED ABOUT A MINUTE.
&&
EVENT NUMBER AMA1700830
LGLocal storm report, Aug 14, 8:45 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
845 PM CDT MON AUG 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0828 PM TSTM WND GST 3 SW DALHART 36.03N 102.55W
08/14/2017 M60 MPH HARTLEY TX ASOS
&&
EVENT NUMBER AMA1700831
KJSThe office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 7:18 PM CDT | Severe Thunderstorm Warning | AMA | Dallam, Hartley | 87 min |
| Aug 14, 8:01 PM CDT | Severe Thunderstorm Warning | AMA | Dallam, Hartley | 44 min |
| Aug 14, 8:17 PM CDT | Areal Flood Advisory | AMA | Hartley | 3 hr |
| Aug 14, 8:23 PM CDT | Severe Thunderstorm Warning | AMA | Dallam, Deaf Smith, Hartley, Moore, Oldham, Potter and 1 more | 82 min |
| Aug 14, 10:00 PM CDT | Areal Flood Advisory | AMA | Deaf Smith, Hartley, Oldham | 4 hr |
| Aug 14, 10:28 PM CDT | Areal Flood Advisory | AMA | Deaf Smith, Oldham, Potter, Randall | 3 hr |
| Aug 14, 10:40 PM CDT | Severe Thunderstorm Warning | AMA | Armstrong, Carson, Deaf Smith, Donley, Gray, Potter and 1 more | 73 min |
| Aug 14, 11:12 PM CDT | Areal Flood Advisory | AMA | Deaf Smith, Randall | 2 hr |
| Aug 14, 11:42 PM CDT | Areal Flood Advisory | AMA | Armstrong, Carson, Donley, Gray | 3 hr |
| Aug 14, 11:57 PM CDT | Special Weather Statement | AMA | Armstrong, Collingsworth, Donley | 78 min |
| Aug 15, 6:21 PM CDT | Special Weather Statement | AMA | Dallam | 54 min |
| Aug 15, 6:33 PM CDT | Special Weather Statement | AMA | Dallam | 57 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.